Alert archive / Idaho / Flash Flood Warnings in 2014

Flash Flood Warning 4, NWS Boise, ID

August 1, 2014Elmore County, Idaho

NWS Boise, ID issued this flash flood warning at Aug 1, 2014, 3:46 PM MDT for Elmore County, Idaho. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2014, 3:46 PM MDT (21:46 UTC)
Expired
Aug 1, 2014, 6:45 PM MDT
In force
3 hr
Issued by
NWS Boise, ID
Area
Storm-based polygon
Flood severity
None

County Elmore County, ID

The radar

The Boise radar (KCBX), 73 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 9.8 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2014-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2014-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2424 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

965 
WGUS55 KBOI 012146
FFWBOI
IDC039-020045-
/O.NEW.KBOI.FF.W.0004.140801T2146Z-140802T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BOISE ID
346 PM MDT FRI AUG 1 2014

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL ELMORE COUNTY IN SOUTHWEST IDAHO...

* UNTIL 645 PM MDT
    
* AT 346 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO
  BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  PINE AND ANDERSON RANCH RESERVOIR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 4356 11527 4343 11524 4344 11546 4356 11542

$$

DG
1 follow-up statement
907 
WGUS75 KBOI 020038
FFSBOI

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
638 PM MDT FRI AUG 1 2014

IDC039-020048-
/O.EXP.KBOI.FF.W.0004.000000T0000Z-140802T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ELMORE ID-
638 PM MDT FRI AUG 1 2014

...THE FLASH FLOOD WARNING FOR EAST CENTRAL ELMORE COUNTY WILL EXPIRE
AT 645 PM MDT...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT. 

LAT...LON 4356 11527 4343 11524 4344 11546 4356 11542

$$

DG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 2:43 PM MDT, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 1, 2:43 PM MDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
243 PM MDT FRI AUG 1 2014

.SHORT TERM...FEWER THUNDERSTORMS AT 2 PM MDT THAN YESTERDAY...
ESPECIALLY IN BAKER COUNTY/OR WHERE STRONG STORMS DEVELOPED
YESTERDAY NEAR A PASSING SHORT WAVE TROUGH.  TODAY THERE ARE NONE
SO FAR.  CU ARE BUILDING IN THE CENTRAL IDAHO MOUNTAINS BUT SWLY
FLOW ALOFT SHOULD KEEP ANY THUNDERSTORMS FROM DRIFTING BACK INTO
THE SNAKE BASIN.  A COUPLE NEW STORMS HAVE RECENTLY FORMED IN THE
OWYHEES AND IN SRN MALHEUR COUNTY.  THE MONSOON FLOW HAS BEEN PUSHED
EAST AND MOST OF THE MOISTURE NOW IS COMING FROM THE PACIFIC THROUGH
CENTRAL CALIF AND NEVADA.  WITHIN THAT FLOW THIS AFTERNOON WE SEE A
SHORT WAVE TROUGH IN WRN NEVADA HEADING TOWARD OUR CWA.  THE LONG
WAVE RIDGE IS STILL ALONG THE CONTINENTAL DIVIDE...CLOSE ENOUGH TO
LET MONSOON MOISTURE BACK INTO IDAHO ZONES WITH ANY EMBEDDED WAVE
THAT CAN TURN THE FLOW MORE SOUTHERLY.  LATEST FORECAST HAS SCALED
BACK THE QPF IN THE BOISE MOUNTAINS...OTHERWISE ONLY SLIGHT CHANGES
FROM PREVIOUS PACKAGE.

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...SUNDAY NIGHT A VERY
MOIST LOW PRESSURE SYSTEM FROM SOUTHERN BAJA CALIFORNIA WILL BE
APPROACHING SOUTHEAST OREGON AND SOUTHWEST IDAHO...BRINGING
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS. PRECIPITATION WILL
BECOME MORE WIDESPREAD ON MONDAY AS THE SYSTEM MOVES FURTHER NORTH
OVER OUR AREA. CLOUDS ARE EXPECTED TO KEEP HIGH TEMPERATURES ON
MONDAY AT LEAST 10 DEGREES BELOW SUNDAY/S HIGHS. TEMPERATURES SHOULD
RETURN TO NEAR NORMAL BY TUESDAY WITH LITTLE CHANGE THROUGH FRIDAY.
A CHANCE OF SHOWERS...MAINLY OVER THE MOUNTAINS...WILL CONTINUE IN
THE MOIST AND UNSTABLE AIR THROUGH FRIDAY.

.AVIATION...MAINLY VFR. ISOLATED THUNDERSTORMS WITH SCATTERED
SHOWERS WILL CONTINUE MAINLY OVER THE MOUNTAINS THIS EVENING. EXPECT
GUSTY OUTFLOW WINDS TO 30 KTS OR MORE IN THE VICINITY OF STORMS.
ISOLATED THUNDERSTORMS WILL REDEVELOP SATURDAY AFTERNOON WITH THE
BEST CHANCE OVER THE MOUNTAINS. SURFACE WINDS WILL BE LIGHT AND
VARIABLE EXCEPT NEAR THUNDERSTORMS. WINDS ALOFT WILL BE SOUTHWEST
AROUND 10 KT UP THROUGH 10K FEET MSL.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.

&&

WEATHER.GOV/BOISE

SHORT TERM...LC
LONG TERM....JT/AB
AVIATION.....JT

In the hours before

Local storm report, Aug 1, 3:44 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
344 PM MDT FRI AUG 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     FLASH FLOOD      2 S ANDERSON DAM        43.32N 115.45W
07/31/2014                   ELMORE             ID   COUNTY OFFICIAL

            FLASH FLOODING AND LAND SLIDES ON THE SOUTH END OF THE
            ELK COMPLEX BURN SCAR NEAR ANDERSON RANCH DAM. SEVERAL
            ROADS COMPROMISED INCLUDING ANDERSON RANCH DAM ROAD AND
            HIGHWAY 20 WHICH HAVE BEEN CLOSED.

&&

JSMITH

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 6:46 PM MDTSpecial Weather StatementBOIElmore44 min
Jul 31, 7:16 PM MDTFlash Flood WarningBOIElmore119 min

Nearby

Flash Flood Warnings in Idaho, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.